Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Polynomials with small Mahler measure

Author: Michael J. Mossinghoff
Journal: Math. Comp. 67 (1998), 1697-1705
MSC (1991): Primary 12--04; Secondary 11Y40
Supplement: Additional information related to this article.
MathSciNet review: 1604391
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We describe several searches for polynomials with integer coefficients and small Mahler measure. We describe the algorithm used to test Mahler measures. We determine all polynomials with degree at most 24 and Mahler measure less than $1.3$, test all reciprocal and antireciprocal polynomials with height 1 and degree at most 40, and check certain sparse polynomials with height 1 and degree as large as 181. We find a new limit point of Mahler measures near $1.309$, four new Salem numbers less than $1.3$, and many new polynomials with small Mahler measure. None has measure smaller than that of Lehmer's degree 10 polynomial.

References [Enhancements On Off] (What's this?)

  • 1. E. Bombieri and J. Vaaler, Polynomials with low height and prescribed vanishing, Analytic Number Theory and Diophantine Problems (A. C. Adolphson, J. B. Conrey, A. Ghosh, and R. I. Yager, eds.), Prog. Math., vol. 70, Birkhäuser Boston, 1987, 53-73. MR 90k:11133
  • 2. D. W. Boyd, Small Salem numbers, Duke Math. J. 44 (1977), 315-328. MR 56:11152
  • 3. -, Pisot and Salem numbers in intervals of the real line, Math. Comp. 32 (1978), 1244-1260. MR 58:10812
  • 4. -, Reciprocal polynomials having small measure, Math. Comp. 35 (1980), 1361-1377. MR 82a:30005
  • 5. -, Speculations concerning the range of Mahler's measure, Canad. Math. Bull. 24 (1981), 453-469. MR 83h:12002
  • 6. -, Reciprocal polynomials having small measure II, Math. Comp. 53 (1989), 355-357, S1-S5. MR 89m:30013
  • 7. E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial, Acta Arith. 34 (1979), 391-401. MR 80i:10040
  • 8. M. Filaseta, M. L. Robinson, and F. S. Wheeler, The minimal Euclidean norm of an algebraic number is effectively computable, J. Algorithms 16 (1994), 309-333. MR 95a:10093
  • 9. D. H. Lehmer, Factorization of certain cyclotomic functions, Ann. of Math. (2) 34 (1933), 461-479.
  • 10. M. J. Mossinghoff, Algorithms for the determination of polynomials with small Mahler measure, Ph.D. Thesis, The University of Texas at Austin, 1995.
  • 11. M. J. Mossinghoff, C. G. Pinner, and J. D. Vaaler, Perturbing polynomials with all their roots on the unit circle, Math. Comp. 67 (1998), 1707-1726.
  • 12. G. A. Ray, A locally parameterized version of Lehmer's problem, Mathematics of Computation 1943-1993: A Half-Century of Computational Mathematics (W. Gautschi, ed.), Proc. Sympos. Appl. Math., vol. 48, Amer. Math. Soc., 1994, 573-576. MR 95j:00014
  • 13. C. J. Smyth, On the product of the conjugates outside the unit circle of an algebraic integer, Bull. London Math. Soc. 3 (1971), 169-175. MR 44:6641
  • 14. J. Stoer and R. Bulirsch, Introduction to Numerical Analysis, Springer-Verlag, 1980. MR 83d:65002

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 12--04, 11Y40

Retrieve articles in all journals with MSC (1991): 12--04, 11Y40

Additional Information

Michael J. Mossinghoff
Affiliation: Department of Mathematical Sciences, Appalachian State University, Boone, North Carolina 28608

Keywords: Lehmer's problem, Mahler measure
Received by editor(s): May 20, 1997
Article copyright: © Copyright 1998 American Mathematical Society